Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 138, NWS Twin Cities, MN

August 3, 20244 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2024, 10:12 PM CDT for 4 counties in Minnesota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2024, 10:12 PM CDT (03:12 UTC)
Expired
Aug 3, 2024, 10:45 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carver County, MN, Dakota County, MN, Hennepin County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 9 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 10:40 PM CDTHAIL 0.251 Nnw Burnsville, MN
Aug 3, 10:43 PM CDTHAIL 12 E Credit River, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 6:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KMPX 040312
SVRMPX
MNC019-037-053-139-040345-
/O.NEW.KMPX.SV.W.0138.240804T0312Z-240804T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1012 PM CDT Sat Aug 3 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  South central Hennepin County in east central Minnesota...
  West central Dakota County in east central Minnesota...
  Eastern Scott County in east central Minnesota...
  East central Carver County in east central Minnesota...

* Until 1045 PM CDT.

* At 1011 PM CDT, a severe thunderstorm was located over Chaska, or
  18 miles southwest of Minneapolis, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Eden Prairie, Burnsville, Lakeville, Apple Valley,
  Shakopee, Savage, Chaska, Chanhassen, Prior Lake, Victoria, and
  Carver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4486 9372 4485 9347 4472 9321 4458 9352
TIME...MOT...LOC 0311Z 309DEG 33KT 4484 9360 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
322 
WWUS53 KMPX 040336
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1036 PM CDT Sat Aug 3 2024

MNC019-053-040346-
/O.CAN.KMPX.SV.W.0138.000000T0000Z-240804T0345Z/
Hennepin MN-Carver MN-
1036 PM CDT Sat Aug 3 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HENNEPIN AND
EAST CENTRAL CARVER COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Minnesota.

&&

LAT...LON 4474 9355 4481 9346 4481 9343 4480 9339
      4478 9338 4479 9335 4472 9321 4461 9346
      4462 9346
TIME...MOT...LOC 0336Z 319DEG 25KT 4470 9340 

$$

MNC037-139-040345-
/O.CON.KMPX.SV.W.0138.000000T0000Z-240804T0345Z/
Dakota MN-Scott MN-
1036 PM CDT Sat Aug 3 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WEST CENTRAL DAKOTA AND NORTHEASTERN SCOTT COUNTIES...

At 1036 PM CDT, a severe thunderstorm was located over Prior Lake, or
19 miles south of Minneapolis, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eden Prairie, Burnsville, Lakeville, Apple Valley, Shakopee, Savage,
Prior Lake, Credit River, and Minnesota Valley State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4474 9355 4481 9346 4481 9343 4480 9339
      4478 9338 4479 9335 4472 9321 4461 9346
      4462 9346
TIME...MOT...LOC 0336Z 319DEG 25KT 4470 9340 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
774 
WWUS53 KMPX 040343
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1043 PM CDT Sat Aug 3 2024

MNC037-139-040353-
/O.EXP.KMPX.SV.W.0138.000000T0000Z-240804T0345Z/
Dakota MN-Scott MN-
1043 PM CDT Sat Aug 3 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DAKOTA AND
NORTHEASTERN SCOTT COUNTIES WILL EXPIRE AT 1045 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Minnesota.

&&

LAT...LON 4474 9355 4481 9346 4481 9343 4480 9339
      4478 9338 4479 9335 4472 9321 4461 9346
      4462 9346
TIME...MOT...LOC 0343Z 309DEG 33KT 4467 9334 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:23 PM CDT, 3 hours 49 minutes earlier. Its key messages:

  • Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
  • Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Sat Aug 3 2024

.KEY MESSAGES...

- Scattered severe storms with large hail and damaging winds
  late this afternoon and through the evening. The main threat
  is west of I-35.

- Soaking rain Monday, and then cooler, cloudy, and continued
  chances for rain next week.

&&

.DISCUSSION...
Issued at 229 PM CDT Sat Aug 3 2024

Thunderstorms are ongoing across northern Minnesota, with this
activity soon moving into central Minnesota as a slow-moving
cold front drops south across the state. At the moment, these
storms are not that strong, however a much more impressive
environment for severe weather exists across central and
southwest Minnesota where 3000-4000 J/kg of MUCAPE has
developed along with steep mid-level lapse rates. Seasonally
strong wind shear of 30-40 kts is also present along an north
of the front, and the perpendicular orientation of this shear
to the front favors discrete supercell development once the
storms reach the more favorable environment. Large hail and
damaging winds will be the threat with any storms this evening,
with significant hail (2" or greater) possible, especially
across west-central Minnesota where the lapse rates &
instability are mots impressive. Relatively dry low-levels and
high cloud bases means the tornado threat is minimal, but the
steep lapse rates means a damaging wind threat will be present
with the strongest storms, especially is they begin to merge
into clusters later in the evening. The main timing for storms
will be 4-7 PM across central Minnesota & northwest Wisconsin,
7-10 PM for western MN, the Twin Cities metro & western
Wisconsin, and 9 PM
- midnight for southern Minnesota. The severe threat will be
highest during the early evening across central Minnesota and
generally wane through the night as instability decreases, but a
threat for severe storms still exists for the Twin Cities &
points south.

The front stalls out across southern Minnesota tomorrow morning,
and could act as a focal points for additional thunderstorms
development tomorrow afternoon. CAMs today have backed off on
the amount of thunderstorm development, but will continue to
mention a low (10-20%) chance for storms tomorrow. Isolated
strong to severe storms can't be ruled out. temperatures will be
cooler behind the front with highs around 80.

Stronger support aloft arrives Monday with the front likely
still stalled out somewhere along the IA/MN border, with
increasing frontogenesis north of the boundary expected to
generate a banded rain event across much of the area. The
severe threat looks low with cool temperatures north of the
front, but slow-moving storms & rich PW values mean a widespread
soaking rain is expected. Enhanced rainfall amounts in excess
of 2-3" are possible within the narrow band of precipitation
where the frontogenesis is strongest.

A system Wednesday brings another chance for widespread rain,
but otherwise cooler temperatures prevail next week with
periodic chances for lighter rain.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 606 PM CDT Sat Aug 3 2024

Storm development is occurring over north-central Minnesota
early this evening, with more growth expected to occur further
west as the boundary pushes southeast throughout the evening.
Initial mode will be scattered as storms continue to develop,
and then are expected to become more clustered as they reach
further south. Confidence is high for impacts at STC, MSP, and
RNH given the current storm development. There is less certainty
with how far west storms will develop for impacts at AXN and
RWF, but if any storms go up they will likely be strong.
Confidence is also lower for how long the storms lasts into the
night, which is highlighted by the prob30s for MKT and EAU.
Following the storms, mostly VFR conditions and NE winds at
10kts of less are expected through the period.

KMSP...Adjusted timing slightly later to 04-07z given storms are
primarily moving eastward early this evening, and are not
expected to shift southeast for another 30-60 minutes. There is
still a small chance (20%) that storms stick around for more
than 3 hours, but recent models favor more of a progressive
pattern so we have excluded the prob30 for TSRA on the tail end
of the main impacts.

/OUTLOOK FOR KMSP/
MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts.
TUE...VFR. Wind E 5-10 kts.
WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...ETA
AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Sat Aug 3 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
220 PM CDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms this evening with the strongest storms
capable of large hail and damaging wind. The threat for
significant hail (greater than 2 inches) is highest across central
Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms and locally heavy rainfall are expected Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

In the hours before

Local storm report, Aug 3, 9:35 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
935 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Hail             Atwater                 45.14N 94.78W
08/03/2024  M1.25 Inch       Kandiyohi          MN   Public

&&

BED
Local storm report, Aug 3, 9:44 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
944 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Hail             4 S Regal               45.35N 94.83W
08/03/2024  M1.00 Inch       Kandiyohi          MN   Law Enforcement

            delayed report quarter hail in Hawick.

&&

BPH
Local storm report, Aug 3, 9:45 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
945 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Hail             4 SSW Paynesville       45.32N 94.74W
08/03/2024  M1.75 Inch       Meeker             MN   Law Enforcement

            Delayed report. Golf ball sized hail in NW
            Meeker Co. via Dispatch.

&&

BPH
Local storm report, Aug 3, 9:53 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
953 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Hail             Atwater                 45.14N 94.78W
08/03/2024  M1.75 Inch       Kandiyohi          MN   Public

            Picture via X.

&&

TDH
Local storm report, Aug 3, 10:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1007 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     Atwater                 45.14N 94.78W
08/03/2024                   Kandiyohi          MN   Public

            Relay via Emergency manager. Multiple large
            trees down throughout Atwater and just south
            of Atwater. Time estimated from radar.

&&

BED
Local storm report, Aug 3, 10:09 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Hail             4 E Cosmos              44.94N 94.62W
08/03/2024  M1.00 Inch       Meeker             MN   Storm Chaser

            Spotter network report of quarter sized hail
            with time estimated based on radar.

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:05 PM CDTSpecial Weather StatementMPXTodd85 min
Aug 3, 7:12 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMorrison, Todd48 min
Aug 3, 7:29 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXTodd16 min
Aug 3, 7:31 PM CDTSevere Thunderstorm WarningMPXMorrison44 min
Aug 3, 7:48 PM CDTSpecial Weather StatementMPXMille Lacs42 min
Aug 3, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMorrison, Stearns, Todd60 min
Aug 3, 8:10 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns50 min
Aug 3, 8:17 PM CDTTornado WarningMPXStearns28 min
Aug 3, 8:24 PM CDTTornado WarningMPXBenton, Sherburne, Stearns19 min
Aug 3, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Meeker, Stearns57 min
Aug 3, 8:54 PM CDTSpecial Weather StatementMPXSherburne, Wright51 min
Aug 3, 9:32 PM CDTTornado WarningMPXKandiyohi, Meeker28 min
Aug 3, 9:35 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright55 min
Aug 3, 9:40 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville50 min
Aug 3, 10:29 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville, Sibley46 min
Aug 3, 10:43 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott32 min
Aug 3, 11:14 PM CDTSevere Thunderstorm WarningMPXMcLeod, Nicollet, Renville, Sibley31 min
Aug 3, 11:44 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Sibley13 min
Aug 3, 11:55 PM CDTSpecial Weather StatementMPXWaseca35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.